Alert archive / Virginia / Flash Flood Warnings in 2006

Flash Flood Warning 35, NWS Wakefield, VA

September 1, 20065 counties in Virginia

NWS Wakefield, VA issued this flash flood warning at Sep 1, 2006, 6:36 AM EDT for 5 counties in Virginia. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 1, 2006, 6:36 AM EDT (10:36 UTC)
Expired
Sep 1, 2006, 12:30 PM EDT
In force
6 hr
Issued by
NWS Wakefield, VA
Area
Counties, with a storm outline in the text

Counties City of Franklin, VA, City of Newport News, VA, Isle of Wight County, VA, Southampton County, VA, Surry County, VA

The radar

The Norfolk radar (KAKQ), 19 km from the middle of the area, began a volume at 10:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Wallops Is Stn, VA (KWAL), launched 00:00Z, 10.6 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Wallops Is Stn, VA at 00:00Z on 2006-09-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Wallops Is Stn, VA at 00:00Z on 2006-09-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 174 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
591 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
174 m²/s²
0-3 km storm-relative helicity
315 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this flash flood warning went out at Sep 1, 5:52 AM EDT, 44 minutes earlier.

Area forecast discussion, Sep 1, 5:52 AM EDT, 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
552 AM EDT FRI SEP 1 2006

.SHORT TERM /TODAY THROUGH SATURDAY NIGHT/...
ERNESTO WILL LIFT THRU E/CNTRL NC AND VA THIS MRNG THRU THIS AFTN
BEFORE MVNG N OF THE ENTIRE CWA TNGT. BANDS OF HVY RAIN WILL MOVE
ACRS THE REGION THRU THIS AFTN INTO THIS EVENG...WITH THE
POSSIBILITY OF ISLTD TORNADOES OVR ERN PORTIONS OF THE AREA.
FLOODING A BIG CONCERN TDY INTO TNGT...AS MANY LOCATIONS CUD
RECEIVE RAINFALL AMTS OF 4 TO 8 INCHES. CONDITIONS CALM DWN OVRNGT
AS THE STORM AND ASSOC HVY RAINS LIFT N OF THE AREA. THE REMAINDER
OF THE WKND WILL BE PRTLY SNY WITH MAX TEMPS RANGING FM THE UPR
70S TO MID 80S...AND JUST SLGT/SML CHCS FOR SHRAS OR TSRAS.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
LINGERING FRNTL BDNRY JUST OFF THE CST AND AN APPROACHING UPR LO
FM THE W...WILL RESULT IN GENERALLY PRTLY CLDY SKY WITH CHCS FOR
SHRAS AND TSRAS MON THRU THU. MAX TEMPS RANGING FM THE UPR 70S TO
MID 80S.

&&

.HYDROLOGY...
MODERATE AND HEAVY RAINS FROM ERNESTO WILL LIKELY CAUSE URBAN...
SMALL STREAM AND FLASH FLOODING IN SOME LOCATIONS THROUGHOUT THE
DAY. THE GOOD NEWS IS THAT QPF IS A LITTLE LOWER THAN BEFORE SO IT
WILL LESSEN THE RIVER FLOOD THREAT SOMEWHAT. AT PRESENT...NO RIVER
FLOOD WARNINGS HAVE BEEN ISSUED...BUT THE RIVERS ARE BEING MONITORED
CLOSELY AND WARNINGS MAY BE ISSUED LATER THIS MORNING AS THE STORM
CONTINUES TO MOVE NORTH.

&&

.AVIATION...
CIGS AND VSBYS BOUNCING BETWEEN MVFR AND LIFR FOR MUCH OF
TDY...WITH CONDS IMPROVING TO MVFR TO VFR TWD SAT MORNG.

&&

.MARINE...
GALE WRNGS INTO THIS EVENG EVERYWHERE DUE TO ERNESTO AND STRNG HI
PRES TO THE N. MINOR TIDAL FLOODING POSSIBLE THIS AFTN AND
EVENG...WITH TIDAL DEPARTURES EXPECTED TO BE UP TO 2 FT ABV NORMAL
ALNG THE CST AND UP TO 2.5 FT OVR THE CHES BAY.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...FLASH FLOOD WATCH FOR MDZ021>025 UNTIL 2 AM SATURDAY.
  ...HIGH SURF ADVISORY FOR MDZ025 UNTIL 6 AM SATURDAY.
  ...WIND ADVISORY FOR MDZ024-025 UNTIL 6 PM FRIDAY.
NC...FLASH FLOOD WATCH FOR NCZ012>017-030>032-102 UNTIL 8 PM FRIDAY.
  ...WIND ADVISORY FOR NCZ012>017-030>032-102 UNTIL 6 PM FRIDAY.
  ...HIGH SURF ADVISORY FOR NCZ102 UNTIL 10 PM FRIDAY.
VA...FLASH FLOOD WATCH FOR VAZ048-049-062>064-072>078-085-099 UNTIL
     2 AM SATURDAY.
  ...FLASH FLOOD WATCH FOR VAZ060-061-065>071-079>084-086>098-100
     UNTIL 8 PM FRIDAY.
  ...WIND ADVISORY FOR VAZ077-078-084>100 UNTIL 6 PM FRIDAY.
  ...HIGH SURF ADVISORY FOR VAZ098 UNTIL 10 PM FRIDAY.
  ...HIGH SURF ADVISORY FOR VAZ099-100 UNTIL 6 AM SATURDAY.
MARINE...GALE WARNING FOR ANZ630>633 UNTIL 6 PM FRIDAY.
  ...SMALL CRAFT ADVISORY FOR ANZ630-631-633 FROM 6 PM FRIDAY TO 6
     AM SATURDAY.
  ...SMALL CRAFT ADVISORY FOR ANZ632 FROM 6 PM FRIDAY TO NOON
     SATURDAY.
  ...GALE WARNING FOR ANZ650-652-654-656-658 UNTIL MIDNIGHT
     SATURDAY.
  ...SMALL CRAFT ADVISORY FOR ANZ650-652-654 FROM MIDNIGHT SATURDAY
     TO MIDNIGHT SUNDAY.
  ...SMALL CRAFT ADVISORY FOR ANZ656-658 FROM MIDNIGHT SATURDAY TO
     6 PM SATURDAY.
&&

SHORT TERM/LONG TERM...GINGRICH
AVIATION...CURRY
MARINE...HURLEY
HYDROLOGY...LYNCH
Hazardous weather outlook, Sep 1, 6:00 AM EDT, 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
600 AM EDT FRI SEP 01 2006

ANZ630>632-650-652-654-656-658-
MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-021030-
CHESAPEAKE BAY FROM SMITH POINT TO WINDMILL POINT-
CHESAPEAKE BAY FROM WINDMILL POINT TO NEW POINT COMFORT-
CHESAPEAKE BAY FROM NEW POINT COMFORT TO CAPE HENRY-
COASTAL WATERS FROM FENWICK ISLAND TO CHINCOTEAGUE OUT 20 NM-
COASTAL WATERS FROM CHINCOTEAGUE TO PARRAMORE ISLAND OUT 20 NM-
COASTAL WATERS FROM PARRAMORE ISLAND TO CAPE CHARLES LIGHT OUT 20 NM-
COASTAL WATERS FROM CAPE CHARLES LIGHT TO NC-VA BORDER OUT 20 NM-
COASTAL WATERS FROM NC-VA BORDER TO CURRITUCK BEACH LIGHT OUT 20 NM-
ACCOMACK VA-AMELIA VA-BERTIE NC-BRUNSWICK VA-CAMDEN NC-CAROLINE VA-
CHARLES CITY VA-CHESAPEAKE VA-CHESTERFIELD VA-CHOWAN NC-
CUMBERLAND VA-DINWIDDIE VA-DORCHESTER MD-EASTERN CURRITUCK NC-
ESSEX VA-FLUVANNA VA-GATES NC-GLOUCESTER VA-GOOCHLAND VA-
GREENSVILLE VA-HANOVER VA-HENRICO VA-HERTFORD NC-INLAND WORCESTER MD-
ISLE OF WIGHT VA-JAMES CITY VA-KING AND QUEEN VA-KING WILLIAM VA-
LANCASTER VA-LOUISA VA-LUNENBURG VA-MARYLAND BEACHES MD-MATHEWS VA-
MECKLENBURG VA-MIDDLESEX VA-NEW KENT VA-NEWPORT NEWS/HAMPTON VA-
NORFOLK/PORTSMOUTH VA-NORTHAMPTON VA-NORTHAMPTON NC-
NORTHUMBERLAND VA-NOTTOWAY VA-PASQUOTANK NC-PERQUIMANS NC-
POWHATAN VA-PRINCE EDWARD VA-PRINCE GEORGE VA-RICHMOND VA-
SOMERSET MD-SOUTHAMPTON VA-SUFFOLK VA-SURRY VA-SUSSEX VA-
VIRGINIA BEACH VA-WESTERN CURRITUCK NC-WESTMORELAND VA-WICOMICO MD-
YORK VA-
600 AM EDT FRI SEP 01 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN VIRGINIA...
NORTHEAST NORTH CAROLINA AND THE EASTERN MARYLAND SHORE.

.DAY ONE...TODAY AND TONIGHT...
THE REMNANTS OF ERNESTO WILL LIFT NORTH ACROSS THE REGION TODAY INTO
TONIGHT. HEAVY RAINS ASSOCIATED WITH THE STORM WILL AFFECT THE
ENTIRE AREA...WITH A FLASH FLOOD WATCH IN EFFECT INTO TONIGHT.
THE THREAT OF TORNADOES WILL CONTINUE INTO THIS AFTERNOON FOR
EASTERN AND SOUTHEAST VIRGINIA...AND NORTHEAST NORTH CAROLINA.
GALE WARNINGS ARE IN EFFECT INTO THIS EVENING FOR THE ATLANTIC
COASTAL WATERS...SOUTHERN CHESAPEAKE BAY...AND CURRITUCK SOUND.
A WIND ADVISORY IS IN EFFECT INTO EARLY THIS EVENING FOR EASTERN
PORTIONS OF THE AREA. HIGH SURF ADVISORY IS IN EFFECT FOR COASTAL
COUNTY AREAS. HIGH RISK OF RIP CURRENTS TODAY.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

FORECASTER ID
32

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND
STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
WAKEFIELD, VA CAN BE FOUND ON THE INTERNET AT THE FOLLOWING
(LOWER CASE): HTTP://WWW.ERH.NOAA.GOV/AKQ.

The office that day

Everything else NWS Wakefield, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 1, 5:50 AM EDTFlash Flood WarningAKQCity of Chesapeake, City of Norfolk, City of Portsmouth, City of Suffolk, City of Virginia Beach6 hr
Sep 1, 7:12 AM EDTFlash Flood WarningAKQYork, City of Hampton, City of Poquoson4 hr
Sep 1, 7:40 AM EDTFlash Flood WarningAKQDinwiddie, Prince George, Sussex, City of Petersburg4 hr
Sep 1, 7:54 AM EDTSpecial Marine WarningAKQ96 min
Sep 1, 9:50 AM EDTCoastal Flood WarningAKQAccomack, Gloucester, Lancaster, Mathews, Middlesex, Northampton and 2 more16 hr
Sep 1, 10:11 AM EDTSpecial Marine WarningAKQ64 min
Sep 1, 10:55 AM EDTHigh Wind WarningAKQAccomack, Gloucester, Lancaster, Mathews, Middlesex, Northampton and 1 more13 hr
Sep 1, 11:16 AM EDTFlash Flood WarningAKQIsle of Wight, Southampton, Surry, York, City of Chesapeake, City of Hampton and 6 more3 hr
Sep 1, 1:15 PM EDTFlash Flood WarningAKQGloucester, James City, King and Queen, Mathews, Middlesex, New Kent and 1 more4 hr
Sep 1, 2:05 PM EDTFlash Flood WarningAKQNorthampton115 min
Sep 1, 2:28 PM EDTFlash Flood WarningAKQCharles City, Prince George2 hr
Sep 1, 3:15 PM EDTFlash Flood WarningAKQAccomack3 hr
Sep 1, 4:45 PM EDTFlash Flood WarningAKQLancaster, Northumberland2 hr
Aug 31, 11:35 PM EDTTornado WarningAKQPerquimans25 min
Sep 1, 2:30 AM EDTFlash Flood WarningAKQBertie, Camden, Chowan, Currituck, Gates, Hertford and 3 more4 hr
Sep 1, 6:28 AM EDTFlash Flood WarningAKQBertie, Camden, Chowan, Currituck, Gates, Hertford and 3 more4 hr
Sep 1, 9:15 AM EDTTornado WarningAKQBertie30 min
Sep 1, 9:48 AM EDTTornado WarningAKQGates, Hertford57 min
Sep 1, 10:00 AM EDTFlash Flood WarningAKQCamden, Chowan, Currituck, Gates, Hertford, Pasquotank and 1 more14 hr
Sep 1, 4:37 PM EDTFlash Flood WarningAKQDorchester, Somerset, Wicomico, Worcester3 hr

Nearby

Flash Flood Warnings in Virginia, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.